Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 11, NWS Las Vegas, NV

May 9, 2019Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at May 9, 2019, 6:19 PM PDT for Inyo County, San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2019, 6:19 PM PDT (01:19 UTC)
Expired
May 9, 2019, 9:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Inyo County, CA, San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 118 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:00 PM PDTFLASH FLOOD5 Se Furnace Creek, CADEATH VALLEY NP MORNING REPORTED STATED 20 MULE TEAM ROAD CLOSED DUE TO STORM DAMAGE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 101 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1984 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

880 
WGUS55 KVEF 100119
FFWVEF
CAC027-071-100415-
/O.NEW.KVEF.FF.W.0011.190510T0119Z-190510T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
619 PM PDT Thu May 9 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  North central San Bernardino County in southern California...
  Southeastern Inyo County in south central California...

* Until 915 PM PDT.

* At 617 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Furnace Creek, Shoshone, Texas Springs Campground, Sr 127 Near
  Dumont Dunes, Tecopa, Death Valley Junction and Dumont Dunes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, washes, or creeks which can 
become killers in heavy rains. Campers and hikers should avoid 
washes or creeks.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3577 11719 3638 11722 3659 11666 3566 11546
      3522 11656

$$

WOLF
2 follow-up statements
172 
WGUS75 KVEF 100246
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
746 PM PDT Thu May 9 2019

CAC027-071-100415-
/O.CON.KVEF.FF.W.0011.000000T0000Z-190510T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Inyo CA-
746 PM PDT Thu May 9 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT FOR
NORTH CENTRAL SAN BERNARDINO AND SOUTHEASTERN INYO COUNTIES...

At 745 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly.

Some locations that will experience flooding include...
Furnace Creek, Shoshone, Texas Springs Campground, Sr 127 Near Dumont
Dunes, Tecopa, Death Valley Junction and Dumont Dunes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3577 11719 3638 11722 3659 11666 3566 11546
      3522 11656

$$

WOLF
586 
WGUS75 KVEF 100415
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
915 PM PDT Thu May 9 2019

CAC027-071-100424-
/O.EXP.KVEF.FF.W.0011.000000T0000Z-190510T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Inyo CA-
915 PM PDT Thu May 9 2019

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SAN BERNARDINO AND
SOUTHEASTERN INYO COUNTIES WILL EXPIRE AT 915 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.


LAT...LON 3577 11719 3638 11722 3659 11666 3566 11546
      3522 11656

$$

WOLF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:15 PM PDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 9, 3:15 PM PDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
315 PM PDT Thu May 9 2019

.SYNOPSIS...An unusual May weather pattern will bring periods of
shower and thunderstorm activity along with cooler temperatures to
the region through the weekend. A concentrated band of rainfall is
likely to develop across southern Nevada and eastern California
tonight which may result in localized flash flooding. Conditions
will dry out and temperatures will climb by early next week.
&&

.SHORT TERM...through the weekend.

Shower and thunderstorm activity has increased this afternoon as low
pressure from the intermountain west retrogrades west and forms a
closed low over Nevada and California by Friday morning. A
persistent band of showers extending from southern Inyo through
Mohave County has continued to move east today, but this area has
generally been rather stable and only light to moderate rainfall has
been reported. Further north, closer to the developing low,
thunderstorms have been developing with some heavier rain embedded in
some of these storms. This trend is expected to continue into this
evening with majority of the hires models showing showers and
thunderstorms developing across Inyo, Nye, Lincoln, and Clark
Counties. Increasing instability, plenty of deep moisture and
additional energy from the low should help generate these storms
which are likely to continue through much of the overnight period.
Rainfall totals across Inyo could range from a quarter to half an
inch with half an inch to over an inch across southern Nye, Lincoln,
and parts of Clark County. It is noted that PW values forecast for
this evening are approaching record territory for this time of year.
At this time, changes to the current flash flood watch are not
needed.

The area may see a slight break in coverage Friday morning, but with
afternoon heating and increased instability in the afternoon showers
and thunderstorms are once again expected to develop. At this time
storms look to be a bit more scattered across the region, but with
plenty of moisture still available any storm will be capable of
producing flash flooding.

In addition to heavy rainfall, some winter weather will also be
possible in the high Sierra, mainly above 8,000 feet. While snow
amounts will be fairly minimal by Sierra standards, 3-6 inches of
wet slushy snow may catch outdoor enthusiasts by surprise and can
prove dangerous for those unprepared for the conditions. As such,
issued a Winter Weather Advisory through Friday afternoon for the
higher Sierra elevations.

Rainfall will become more scattered over the weekend with the best
forcing pulling west and south with the low. However,
precipitable water values will remain quite high through the
weekend and the region will remain in a broad cyclonic flow
pattern with daily chances of scattered shower and thunderstorm
activity. At least isolated flash flooding will remain possible.
Temperatures through the weekend will remain several degrees below
normal thanks to the abundance of moisture and cloud cover.

.LONG TERM...Monday through Wednesday.

Closed low which plagued the forecast during the short term period
will begin to lift eastward Monday with ridging attempting to
rebuild over the Southwest. There will still be an abundance of
low level moisture across the region Monday which will be slow to
mix out for the early part of next week, so at least a few terrain
driven showers will remain possible Monday and Tuesday
afternoons. Thereafter, an increasing southwesterly flow aloft
will begin to scour out any remaining moisture thats left across
our region. Meanwhile, temperatures will climb a few degrees each
day, returning to above normal territory Tuesday onward.
&&

.HYDROLOGY...Widespread moderate to heavy rainfall is expected to
produce higher than normal flows in area creeks, washes, and
drainage basins across southern Nevada and Eastern California.
The Amargosa River, Fortymile Wash, Meadow Valley Wash, and Muddy
River may experience elevated flows and increased flash flood
risk. Washes and drainages around the Las Vegas metro area will
also be prone to rapid rises in water levels. Heavy precipitation
in the Sierra along with mid-slope snowmelt may cause elevated
water levels in the eastern Sierra drainages as well. Flash Flood
Watch is in effect Thursday afternoon through Friday afternoon
with these concerns in mind, though at least isolated flood
potential will linger through the weekend.
&&

.AVIATION...For McCarran...Scattered light showers still moving east
across the Las Vegas Valley this afternoon with CIGS around 10-12k
feet. Some scattered clouds around 6-7k feet, but cigs are expected
to lower this evening as showers and thunderstorms become more
widespread. The greatest threat of rain looks to be between 03z and
10z overnight and then again after 18z on Friday with cigs certainly
possible to 5k feet or less. East winds around 6-8 kts into this
evening, but may turn more northerly after 05z with speeds around 10-
15 kts which may continue through the night. Additional scattered
showers and thunderstorms are possible Friday with cigs down to
around 5k feet at times.

For the rest of southern Nevada, northwest Arizona and southeast
California...East to northeast winds over most areas into this
evening before shifting more to the north and northeast after 04z.
Wind speeds should generally remain at 10 kts or less. Weather
conditions will start to deteriorate after sunset with precipitation
increasing over most areas. Lowering cigs down to 5k feet at times
and increasing precipitation chances are expected through Friday. &&

.SPOTTER INFORMATION STATEMENT...Spotter activation is requested
today and Friday as widespread shower and thunderstorm activity is
expected. Reports of flooding or excessive rain rates are
encouraged.

SHORT TERM/AVIATION...Gorelow
LONG TERM/HYDRO...Outler

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:45 PM PDTFlash Flood WarningVEFInyo3 hr
May 9, 9:09 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
May 9, 9:14 PM PDTFlash Flood WarningVEFInyo, San Bernardino3 hr
May 9, 10:12 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
May 10, 12:39 AM PDTAreal Flood AdvisoryVEFSan Bernardino64 min
May 10, 2:52 AM PDTAreal Flood AdvisoryVEFInyo, San Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.